Alert archive / Illinois / Tornado Warnings in 2006
Tornado Warning 16, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Apr 16, 2006, 4:42 PM CDT for Kankakee County, Will County, Illinois; Lake County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2006, 4:42 PM CDT (21:42 UTC)
- Expired
- Apr 16, 2006, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Kankakee County, IL, Will County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 53 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 16, 1:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 162143 TORLOT ILC091-197-INC089-162230- /O.NEW.KLOT.TO.W.0016.060416T2142Z-060416T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 442 PM CDT SUN APR 16 2006 THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS EAST CENTRAL WILL COUNTY IN NORTHEAST ILLINOIS WEST CENTRAL LAKE COUNTY IN NORTHWEST INDIANA * UNTIL 530 PM CDT * AT 436 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR NEAR BEECHER..MOVING NORTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CEDAR LAKE BY 530 PM CDT... KANKAKEE COUNTY LAW ENFORCEMENT REPORTED A FUNNEL CLOUD WITH THIS STORM NORTH OF GRANT PARK ILLINOIS AT 437 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4126 8766 4123 8757 4146 8733 4146 8761 $$ RATZER
3 follow-up statements
000 WWUS53 KLOT 162158 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 456 PM CDT SUN APR 16 2006 ILC091-162206- /O.CAN.KLOT.TO.W.0016.000000T0000Z-060416T2230Z/ ...THE TORNADO WARNING FOR KANKAKEE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAD MOVED NORTHEAST OUT OF THE COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4130 8763 4131 8751 4146 8733 4146 8761 $$ ILC197-INC089-162230- /O.CON.KLOT.TO.W.0016.000000T0000Z-060416T2230Z/ ...A TORNADO WARNING CONTINUES UNTIL 530 PM CDT FOR WEST CENTRAL LAKE AND EAST CENTRAL WILL COUNTIES... AT 453 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED JUST EAST OF BEECHER ILLINOIS...OR ABOUT 7 MILES WEST OF CEDAR LAKE...MOVING NORTHEAST AT 15 MPH. A FUNNEL CLOUD HAD BEEN REPORTED WITH THIS STORM AS IT PASSED NEAR GRANT PARK EARLIER. THE TORNADO WILL BE NEAR... ST. JOHN BY 530 PM... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4130 8763 4131 8751 4146 8733 4146 8761 $$ RATZER
000 WWUS53 KLOT 162211 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 510 PM CDT SUN APR 16 2006 ILC197-162220- /O.CAN.KLOT.TO.W.0016.000000T0000Z-060416T2230Z/ ...THE TORNADO WARNING FOR WILL COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4131 8754 4131 8751 4146 8733 4146 8754 $$ INC089-162230- /O.CON.KLOT.TO.W.0016.000000T0000Z-060416T2230Z/ ...A TORNADO WARNING CONTINUES UNTIL 530 PM CDT FOR WEST CENTRAL LAKE COUNTY... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR THE ILLINOIS STATE LINE WEST OF CEDAR LAKE...MOVING NORTHEAST AT 10 MPH. THE TORNADO WILL BE NEAR... ST. JOHN BY 530 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4131 8754 4131 8751 4146 8733 4146 8754 $$ RATZER
000 WWUS53 KLOT 162226 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 525 PM CDT SUN APR 16 2006 INC089-162235- /O.EXP.KLOT.TO.W.0016.000000T0000Z-060416T2230Z/ ...THE TORNADO WARNING FOR WEST CENTRAL LAKE COUNTY EXPIRES AT 530 PM CDT... RADAR INDICATES ROTATION HAS WEAKENED WITH THIS STORM. NO ADDITIONAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4131 8754 4131 8751 4146 8733 4146 8754 $$ RATZER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 16, 3:10 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 16, 3:10 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 310 PM CDT SUN APR 16 2006 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... SEVERE WX HAS BEEN FOCUS THROUGH THE DAY AS LOW NOW OVER WEST CENTRAL ILLINOIS HAS MOVED EAST SOUTHEAST TODAY. INITIAL THUNDERSTORMS THIS MORNING FORMED NORTH OF EAST-WEST WARM FRONT JUST SOUTH OF FORECAST AREA. THUNDERSTORMS FORMED BANDS AROUND UPPER LOW AND INTENSIFIED RAPIDLY THROUGH THE MORNING. MAIN WX WAS HAIL WITH NUMEROUS REPORTS OF PEA SIZE AND SOME MARBLE SIZE. WATCHES REMAIN IN EFFECT THROUGH THIS EVENING AS STRONG DYNAMICS ASSOCIATED WITH H5 LOW COMBINE WITH UNSTABLE AIRMASS ALONG WARM FRONT. AS LOW PASSES THIS EVENING CHARACTER OF PRECIP SHOULD CHANGE TO RAIN/SHOWERS BEFORE ENDING BEFORE MORNING. SURFACE RIDGE BUILDS BACK ACROSS THE UPPER LAKES FROM THE NORTHEAST MONDAY. NEXT WX ARRIVES TUESDAY NIGHT AS PAC NORTHWEST TROUGH MOVES ACROSS NORTHERN US AND CLOSES OFF. SURFACE LOW DEVELOPS ON NORTHERN PLAINS WITH BROADLY ARCED COLD FRONT WLL OUT AHEAD OF SYSTEM. FROPA SHOULD OCCUR EARLY/MIDDAY WEDNESDAY. SURFACE/UPPER LOW IS SLOW TO FOLLOW. THEY MOVE SOUTHEAST FROM THE DAKOTAS AND ARE SLOW TO MOVE THROUGH THE AREA LEADING TO AN EXTENDED PERIOD OF CHANCE OF RAIN...THROUGH LATE FRIDAY. WEEKEND APPEARS DRY AT THIS TIME. TEMPS WILL BE ABOVE SEASONAL NORMS NEXT TWO DAYS THEN DROP TO AROUND SEASONAL VALUES WITH FROPA WEDNESDAY. A LITTLE DAY TO DAY WARMING OCCURS THROUGH THE WEEKEND. MINS THROUGH PERIOD WILL HOVER AROUND NORMS. RS && .AVIATION DISCUSSION FOR 12Z TAFS... 650 AM CDT MORNING PROFILERS SHOWING SW 35KT JET PUNCHING INTO NRN IL ACROSS SURFACE WARM FRONT. FRONT EXTENDS ESE FROM SFC LOW ON NEB/IA BORDER TO CENTRAL IL. ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY THIS MORNING. WILL CARRY VCTS THROUGH MORNING HOURS. AS SFC LOW DRIFTS ESE INTO CENTRAL IL ENE WINDS SHOULD PICK UP AND WIDESPREAD AREA OF SHOWERS AND EMBEDDED THUNDER IS EXPECTED IN THE AFTERNOON. THUNDER THREAT QUICKLY DIMINISHED THIS EVENING AS LOW PASSES SOUTH OF TERMINALS AND SFC WINDS BECOME MORE NELY. ALLSOPP && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
Hazardous weather outlook, Apr 16, 4:00 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CDT SUN APR 16 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-170930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT SUN APR 16 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SOUTH OF THE ILLINOIS AND KANKAKEE RIVERS MAY ALSO POSSIBLY PRODUCE A TORNADO. THE THREAT OF SEVERE WEATHER EXISTS THROUGH 9PM THIS EVENING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-170930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CDT SUN APR 16 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING. THE THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY MORNING FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS. NORTHEAST WINDS 15 TO 25 KNOTS WILL CAUSE WAVES TO BUILD TO 4 TO 6 FEET. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) HANDEL
In the hours before
Local storm report, Apr 16, 12:38 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1238 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL OSWEGO 41.70N 88.33W
04/16/2006 E0.75 INCH KENDALL IL TRAINED SPOTTER
AT INTERSECTION OF US34 AND US30.
&&
BNLocal storm report, Apr 16, 12:40 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1240 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL STILLMAN VALLEY 42.10N 89.18W
04/16/2006 E0.88 INCH OGLE IL EMERGENCY MNGR
&&
BNLocal storm report, Apr 16, 12:41 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1241 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL STILLMAN VALLEY 42.10N 89.18W
04/16/2006 E1.00 INCH OGLE IL EMERGENCY MNGR
&&
BNLocal storm report, Apr 16, 12:44 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1244 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL AURORA 41.77N 88.29W
04/16/2006 E1.75 INCH KANE IL LAW ENFORCEMENT
&&
BNLocal storm report, Apr 16, 1:45 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
145 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL LOVES PARK 42.34N 89.01W
04/16/2006 E0.88 INCH WINNEBAGO IL TRAINED SPOTTER
&&
BNLocal storm report, Apr 16, 1:54 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
154 PM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL JOLIET 41.53N 88.12W
04/16/2006 E0.75 INCH WILL IL NWS EMPLOYEE
WEST SIDE OF JOLIET - MARBLE TO PENNY SIZE HAIL COVERING
GROUND.
&&
BNThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:12 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 48 min |
| Apr 16, 7:14 AM CDT | Severe Thunderstorm Warning | LOT | Ogle | 46 min |
| Apr 16, 7:27 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 63 min |
| Apr 16, 7:52 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 53 min |
| Apr 16, 11:48 AM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 42 min |
| Apr 16, 11:58 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee, Livingston, Will | 47 min |
| Apr 16, 12:33 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee, Will | 57 min |
| Apr 16, 12:36 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Ogle, Winnebago | 54 min |
| Apr 16, 12:45 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane, Will | 41 min |
| Apr 16, 12:50 PM CDT | Special Marine Warning | LOT | 115 min | |
| Apr 16, 1:39 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 27 min |
| Apr 16, 1:51 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Will | 33 min |
| Apr 16, 2:28 PM CDT | Severe Thunderstorm Warning | LOT | Will | 32 min |
| Apr 16, 2:58 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 47 min |
| Apr 16, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 45 min |
| Apr 16, 3:50 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 40 min |
| Apr 16, 5:10 PM CDT | Tornado Warning | LOT | Ford, Iroquois | 50 min |
| Apr 16, 5:51 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 39 min |
| Apr 16, 5:52 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 53 min |
| Apr 16, 5:56 PM CDT | Tornado Warning | LOT | Iroquois | 64 min |
| Apr 16, 6:39 PM CDT | Tornado Warning | LOT | Kankakee | 66 min |
| Apr 16, 6:45 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 60 min |
| Apr 16, 8:24 AM CDT | Severe Thunderstorm Warning | LOT | Newton | 51 min |
Nearby
Tornado Warnings in Illinois, 2006Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.